Discussions that mention zonegran

Epilepsy board


Hello -

I don't have epilepsy, but I take zonegran for my migraines. I figured it might be a more common medication for people on this board so I wanted to see if anyone here uses it.

I take 100 mg nightly.

I have a number of things going on right now, and I don't know if they are related to stress, the medication, both...

The main concern is weight loss. I had a baby in August, started the medication in October, the dosage was increased from 75 to 100 in February. I lost all my pregnancy weight and am 10 pounds below pre-pregnancy weight now. I lost 6 pounds in the last 2 1/2 weeks. I would think that if the medication were to blame, I wouldn't have lost so much so recently. But I"m eating plenty (like steak and lobster!) and doing no cardio whatsoever, so I have no other explanation.

My physical was normal, thyroid was briefly hyper, but normal now.

Other issues are insomnia (could I take it in the morning maybe)? I have to take sleeping pills to fall asleep and I wonder if the drug is contributing to my insomnia and anxiety.

Any feedback would be appreciated! I'm going back to the neurologist this week.
Hi,

I was told that Zonegran and Topamax are extremely similiar meds. I am on Topamax and considering switching over to Z. Yes, weight loss and insomnia are quite common for both of these drugs. I believe Travis on the board here was on Zonegran and lost alot of weight on Z, and switched to Topamax. However, I've been on Topamax and lost 50 lbs. within a 6 month timespan.

As for the insomnia, omg, I've been on this med since last July and I'm FINALLY starting to sleep through the night now. I needed to lose the weight badly, so I stayed on the Topamax. But I'm considering switching over to Zonegran because my hair has been falling out, it's a known side effect of the drug - and it isn't with the one you are on.

Definitely talk to the neuro and see what he says. I'm sure Travis will be checking in shortly.
I tried topomax years ago and it didn't help me. My headaches are gone for the first time in years.

Interesting about the weight loss since what I read said it only happens in 3% of people with zonegran. And it said not to take with other sleep drugs as it can cause sleepiness. I beg to differ.

I can't lose anymore weight - I'm too thin now (some would say nice problem to have, but this isn't good anymore).

I didn't realize fatigue was a side effect (granted, I can't sleep..). I have a 3 year old and an 8 month old so it's hard to figure out what's just plain exhaustion from work and family,and what's medical.
Sorry, I had to scroll back to see when you started on Z to form my reply better.

Going on 6 months now on that lower dose it is interesting that it is effecting the weight. For myself, I was starting on it 100/wk going up to 400/day. At 200 just when I went to 300mg is when I had problems starting. We tried a few things. One was not increase for a week and see if I adapted. That didn't work. Next I dropped one pill, I still was toxic. We then dropped Zonegran in 3 days cold turkey Doctors orders. I was still toxic.

My problem was it had caused me to drop about 25% of my weight, and my dilantin (one of my other medications) levels were through the roof. Dropping it by 50mg solved the toxicity (off balance, double vision) problem.

I was held off for 3 months before we tried Topamax and cross dropped Dilantin as we introduced Topamax to avoid problems.

I'd say, and it sounds like it you somewhat are, monitor your weight a couple of times a week and record it on the calendar to keep a log.

With Topamax MY problem is it (topa) suppresses a persons desire to eat mentally. It makes the body think it is not hungry. That was my hurdle to overcome.

I do know of others who are on Topa for migraines and so far no problems (at least 300mg). Better then the narcotics they had before. Z doesn't put you in the fog.

Hope that helps a bit.

--Travis
i lost some weight on zonegran as well. i was already skinny to start out and kept losing each time i went to the dr. he kept threatening to take me off it if i lost any more weight. i eventually went off of it bc it wasnt working.